The European Respiratory Society completed a long-term study on the effect of extended use of inhaled steroids on the ultimate height of asthmatic children. They found that in children with moderate asthma who required daily use of inhaled steroids over many years, their ultimate adult height was within one centimeter of that expected.
A high correlation exists between having RSV (respiratory syncytial virus) infection and developing childhood asthma. Research is being done to determine whether latent asthma predisposes to catching RSV, or whether RSV activates latent asthma.
The triotropium inhaler has been used for some time to treat COPD (chronic obstructive pulmonary disease), but recent studies have shown that it also has value to asthmatics. It can be added to existing therapies such as inhaled corticosteroids and inhaled bronchodilators, and seems to have a synergistic effect with the latter.
Questioning whether the starting dosage of a medication might influence the likelihood of hypersensitivity reactions, research scientists at the Medical University in New Zealand conducted a study using a time-honored therapy for gout.
Unfortunately this medication, Allopurinol, has a predilection to cause hypersensitivity reactions that can be troublesome because, in addition to an allergic skin rash, there also may be inflammation of the liver and kidneys.
The study was simple, comparing two groups starting Allopurinol. One group started with the usual full dose and maintained that dose; the other with half the usual dose. This dose was maintained for several months and only then was gradually increased to full strength.
Fifty-four patients developed drug allergy and almost all of them were among the full-dose starters. The scientists editorialized that they understood why full-dose starting is the usual approach as both the patient suffering the gout and the physician treating it want as speedy improvement as possible. But perhaps slow, gradual – and therefore safe – improvement is the better route.
Anaphylaxis in pregnancy – a condition that poses risks for both the mother and the fetus – now has published guidelines, thanks to work done at the University of California in San Diego and the Kaiser Permanente Medical Center. Guidelines previously did not exist. The authors point out that just as the general incidence of anaphylaxis is increasing, it is also increasing in pregnant women.
During the three trimesters of pregnancy the causes of anaphylaxis are the same as in the general population. In order of decreasing frequency these are: foods, stinging insects, medications, biologic agents (X-ray dyes) and latex. At the time of labor and delivery the causes shift. Again in the order of decreasing frequency they are: antibiotics, latex, neuromuscular blockers (used as part of anesthesia), oxytosin (used to stimulate contractions of the uterus), local anesthetics and transfusion of blood or blood products.
The symptoms of anaphylaxis in pregnancy are the same as in non-pregnant women, with a few caveats, and include itching, rash, swelling, throat constriction, wheezing, nausea, vomiting, diarrhea, tachycardia and low blood pressure. Symptoms somewhat unique to pregnancy include severe vulvar and vaginal itching, low back pain and premature labor contractions.
Treatment of anaphylaxis in pregnancy is the same as for non-pregnant women with some special considerations. Adrenalin (epinephrine) is still the mainstay of therapy. It is critical to give enough adrenalin to maintain the mother’s systolic blood pressure above 90 (and thereby the fetal blood flow).
IV fluids are used as in all people with anaphylaxis, as is oxygen – except in pregnant patients high levels, even 100 percent oxygen, are recommended. Recumbency is part of treatment of all anaphylaxis, but it is best for the pregnant woman lie on her left side so as to better ensure uterine blood flow.
Finally, if the anaphylaxis is protracted or severe, emergency C-section delivery of the infant is indicated.
Dear Dr. K.: My daughter is allergic to eggs. They cause her to have hives. Should we avoid the MMR (measles-mumps-rubella – formerly known as German measles) shot?
The old answer to your question is a qualified “no.” The new answer is an unqualified “no.” But, let me explain.
Three primary vaccines exist that are produced using egg embryo fibroblasts. Because of this milieu, there is some – at least theoretical – potential for the vaccines to elicit an allergy in a person with egg allergy. The three are MMR, flu and yellow-fever vaccines. Of these, the MMR has the least amount of egg binders/fillers (technically excipients).
Prior to a fairly recent study done at Duke University in cooperation with Johns Hopkins, children with egg allergy were treated in several ways: In some cases, the administration of the MMR was delayed until the egg allergy and/or the allergy testing to egg diminished; in other cases, the children were tested with the allergy vaccine itself. If the test was positive, the vaccine administration was delayed until the test was negative. If the vaccine test was negative, then the MMR was given.
The Duke/Johns Hopkins study looked at a large group of children with a clinical history and skin-test confirmation of egg allergy. Testing for allergy to the MMR vaccine was positive in some and negative in others. All the children in this study were given the MMR vaccine; none had an allergic reaction. Therefore, based on this study, your daughter should go ahead and get the MMR shot.
Sharp rise in peanut allergy emerges in study; strict preventive protections said justified
The recent Journal of Allergy and Clinical Immunology had a research paper from the University of Minnesota looking at peanut allergy. By means of a long-term study these scientists found a tripling of peanut allergy in children since 1999.
More than three-quarters of the peanut-allergic children in their study were under the age of 2. Also, 70 percent of the peanut allergy was in boys.
The scientists don’t know what accounts for this dramatic increase. One theory they are considering is low vitamin D levels. Remember, the population studied was in Minnesota. The researchers recommend active steps to create peanut-free environments, such as peanut bans on airplanes, peanut-free sections at baseball parks and “school safe” lunch programs.
They feel such severe measures are justifiable since peanut allergy reactions tend to be severe and even potentially life-threatening.
Pertussis, also known as whooping cough, also known as the 100-day cough, is on the rise. Many new cases are seen in young and older adults.
The reason for the recurrence of this disease is rapidly waning immunity from the new acellular vaccine. About 25 years ago a new form of pertussis vaccine was developed because the old vaccine on occasion could cause side effects due to minuscule remnants of the tissue culture cells used to make the vaccine. This tendency to side effects was eliminated with the “no cellular remnant” acellular vaccine.
Unfortunately the new vaccine doesn’t stimulate as strong an immune response as the old one. In fact, recent studies show that within four-to-five years after the last of the series of five childhood pertussis shots, the protective antibodies have fallen by 50 percent.
Interestingly, other countries in the world that still use the old-style vaccine are not seeing an increase in pertussis.
The answer to the problem is to re-vaccinate. For adults it is recommended that when their every-10-year tetanus shot is due that they also receive the acellular pertussis.
This is more important than just a nuisance cough because whooping cough has a 10 percent mortality rate.